Impending cardiac tamponade as a primary presentation of hypothyroidism: Case report and review of literature

Andrew K. Karu, Wissam Khalife, Robert Houser, John VanderWoude

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Objective: To describe a patient who presented with pericardial effusion and impending cardiac tamponade attributable to hypothyroidism. Methods: We present clinical, laboratory, and imaging data for the current patient and review the literature relative to clinical presentation, prevalence, pathophysiology, diagnosis, and treatment of pericardial effusion and tamponade. Results: In comparison with previously reported cases, our current case is rare, in that our patient, a 51-year-old woman, presented with impending cardiac tamponade as an initial manifestation of hypothyroidism. Echocardiography demonstrated a large pericardial effusion and diastolic right atrial collapse. A pericardial window procedure was performed, and 1,500 mL of fluid was removed. Levothyroxine therapy was initiated. One month later, recurrent pericardial effusion necessitated a similar intervention, after which the patient recovered and was managed by outpatient follow-up and monitoring of the thyrotropin level. Conclusion: From our review of the literature, we conclude that impending cardiac tamponade is a rare initial manifestation of hypothyroidism. A high index of suspicion must be maintained for timely diagnosis of pericardial tamponade followed by prompt intervention. Recurrent pericardial effusions are common, necessitating close follow-up. Treatment of the hypothyroidism with levothyroxine is imperative.

Original languageEnglish (US)
Pages (from-to)265-271
Number of pages7
JournalEndocrine Practice
Volume11
Issue number4
StatePublished - Jul 2005
Externally publishedYes

Fingerprint

Cardiac Tamponade
Pericardial Effusion
Hypothyroidism
Thyroxine
Thyrotropin
Echocardiography
Outpatients
Therapeutics

ASJC Scopus subject areas

  • Endocrinology
  • Endocrinology, Diabetes and Metabolism

Cite this

Impending cardiac tamponade as a primary presentation of hypothyroidism : Case report and review of literature. / Karu, Andrew K.; Khalife, Wissam; Houser, Robert; VanderWoude, John.

In: Endocrine Practice, Vol. 11, No. 4, 07.2005, p. 265-271.

Research output: Contribution to journalArticle

Karu, Andrew K. ; Khalife, Wissam ; Houser, Robert ; VanderWoude, John. / Impending cardiac tamponade as a primary presentation of hypothyroidism : Case report and review of literature. In: Endocrine Practice. 2005 ; Vol. 11, No. 4. pp. 265-271.
@article{72aff3390f90440e8d2daf06528fb960,
title = "Impending cardiac tamponade as a primary presentation of hypothyroidism: Case report and review of literature",
abstract = "Objective: To describe a patient who presented with pericardial effusion and impending cardiac tamponade attributable to hypothyroidism. Methods: We present clinical, laboratory, and imaging data for the current patient and review the literature relative to clinical presentation, prevalence, pathophysiology, diagnosis, and treatment of pericardial effusion and tamponade. Results: In comparison with previously reported cases, our current case is rare, in that our patient, a 51-year-old woman, presented with impending cardiac tamponade as an initial manifestation of hypothyroidism. Echocardiography demonstrated a large pericardial effusion and diastolic right atrial collapse. A pericardial window procedure was performed, and 1,500 mL of fluid was removed. Levothyroxine therapy was initiated. One month later, recurrent pericardial effusion necessitated a similar intervention, after which the patient recovered and was managed by outpatient follow-up and monitoring of the thyrotropin level. Conclusion: From our review of the literature, we conclude that impending cardiac tamponade is a rare initial manifestation of hypothyroidism. A high index of suspicion must be maintained for timely diagnosis of pericardial tamponade followed by prompt intervention. Recurrent pericardial effusions are common, necessitating close follow-up. Treatment of the hypothyroidism with levothyroxine is imperative.",
author = "Karu, {Andrew K.} and Wissam Khalife and Robert Houser and John VanderWoude",
year = "2005",
month = "7",
language = "English (US)",
volume = "11",
pages = "265--271",
journal = "Endocrine Practice",
issn = "1530-891X",
publisher = "American Association of Clinical Endocrinology",
number = "4",

}

TY - JOUR

T1 - Impending cardiac tamponade as a primary presentation of hypothyroidism

T2 - Case report and review of literature

AU - Karu, Andrew K.

AU - Khalife, Wissam

AU - Houser, Robert

AU - VanderWoude, John

PY - 2005/7

Y1 - 2005/7

N2 - Objective: To describe a patient who presented with pericardial effusion and impending cardiac tamponade attributable to hypothyroidism. Methods: We present clinical, laboratory, and imaging data for the current patient and review the literature relative to clinical presentation, prevalence, pathophysiology, diagnosis, and treatment of pericardial effusion and tamponade. Results: In comparison with previously reported cases, our current case is rare, in that our patient, a 51-year-old woman, presented with impending cardiac tamponade as an initial manifestation of hypothyroidism. Echocardiography demonstrated a large pericardial effusion and diastolic right atrial collapse. A pericardial window procedure was performed, and 1,500 mL of fluid was removed. Levothyroxine therapy was initiated. One month later, recurrent pericardial effusion necessitated a similar intervention, after which the patient recovered and was managed by outpatient follow-up and monitoring of the thyrotropin level. Conclusion: From our review of the literature, we conclude that impending cardiac tamponade is a rare initial manifestation of hypothyroidism. A high index of suspicion must be maintained for timely diagnosis of pericardial tamponade followed by prompt intervention. Recurrent pericardial effusions are common, necessitating close follow-up. Treatment of the hypothyroidism with levothyroxine is imperative.

AB - Objective: To describe a patient who presented with pericardial effusion and impending cardiac tamponade attributable to hypothyroidism. Methods: We present clinical, laboratory, and imaging data for the current patient and review the literature relative to clinical presentation, prevalence, pathophysiology, diagnosis, and treatment of pericardial effusion and tamponade. Results: In comparison with previously reported cases, our current case is rare, in that our patient, a 51-year-old woman, presented with impending cardiac tamponade as an initial manifestation of hypothyroidism. Echocardiography demonstrated a large pericardial effusion and diastolic right atrial collapse. A pericardial window procedure was performed, and 1,500 mL of fluid was removed. Levothyroxine therapy was initiated. One month later, recurrent pericardial effusion necessitated a similar intervention, after which the patient recovered and was managed by outpatient follow-up and monitoring of the thyrotropin level. Conclusion: From our review of the literature, we conclude that impending cardiac tamponade is a rare initial manifestation of hypothyroidism. A high index of suspicion must be maintained for timely diagnosis of pericardial tamponade followed by prompt intervention. Recurrent pericardial effusions are common, necessitating close follow-up. Treatment of the hypothyroidism with levothyroxine is imperative.

UR - http://www.scopus.com/inward/record.url?scp=33644687994&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33644687994&partnerID=8YFLogxK

M3 - Article

C2 - 16006302

AN - SCOPUS:33644687994

VL - 11

SP - 265

EP - 271

JO - Endocrine Practice

JF - Endocrine Practice

SN - 1530-891X

IS - 4

ER -